Alert archive / Iowa / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 202, NWS Des Moines, IA

July 16, 2007Cerro Gordo County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Jul 16, 2007, 7:14 PM CDT for Cerro Gordo County, Iowa. It was in force for 16 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 16, 2007, 7:14 PM CDT (00:14 UTC)
Expired
Jul 16, 2007, 7:30 PM CDT
In force
16 min
Issued by
NWS Des Moines, IA
Area
Counties, with a storm outline in the text

County Cerro Gordo County, IA

The radar

The Des Moines radar (KDMX), 161 km from the middle of the area, began a volume at 00:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 16, 7:19 PM CDTTSTM WND GST 59Mason City, IA
Jul 16, 7:20 PM CDTTSTM WND DMGMason City, IALARGE TREE DOWN ON HOUSE ON NORTH SIDE OF TOWN. RELAYED BY KIMT TV.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 5 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 16, 2:07 PM CDTTornado WatchSPC8 hr

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 0.2 hours before the alert went out and 196 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2007-07-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 516 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2007-07-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 40 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
516 J/kg
Mixed-layer CIN
-17 J/kg
Mixed-layer LCL
1370 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
40 m²/s²
0-3 km storm-relative helicity
157 m²/s²
Significant tornado parameter
0.2
Supercell composite
3.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDMX 170014
SVRDMX
IAC033-170030-
/O.NEW.KDMX.SV.W.0202.070717T0014Z-070717T0030Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
714 PM CDT MON JUL 16 2007

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN CERRO GORDO COUNTY IN NORTH CENTRAL IOWA...
  THIS INCLUDES THE CITY OF MASON CITY...

* UNTIL 730 PM CDT

* AT 713 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN
  EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING
  FROM MASON CITY TO 7 MILES SOUTH OF ROCKWELL...OR ALONG A LINE
  EXTENDING FROM MASON CITY TO 19 MILES SOUTH OF MASON CITY...AND
  MOVING SOUTHEAST AT 50 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  ROCK FALLS BY 720 PM CDT...
  DOUGHERTY BY 725 PM CDT...

MOVE TO AN INTERIOR ROOM AND STAY AWAY FROM WINDOWS. IF YOU LIVE IN A
MOBILE HOME...SEEK SHELTER IN A STURDY BUILDING.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT MONDAY EVENING
FOR NORTHERN IOWA.

LAT...LON 4325 9302 4291 9303 4291 9332 4326 9330
TIME...MOT...LOC 0014Z 296DEG 44KT 4321 9318 4287 9321

$$
1 follow-up statement
000 
WWUS53 KDMX 170031
SVSDMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
731 PM CDT MON JUL 16 2007

IAC033-170041-
/O.EXP.KDMX.SV.W.0202.000000T0000Z-070717T0030Z/
CERRO GORDO IA-
731 PM CDT MON JUL 16 2007

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN CERRO GORDO COUNTY
EXPIRES AT 730 PM CDT...

AT 729 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE
THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT OF THE AREA.
THEREFORE...THE SEVERE THUNDERSTORM WARNING HAS BEEN ALLOWED TO
EXPIRE.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT MONDAY EVENING
FOR NORTHERN IOWA.

LAT...LON 4325 9302 4291 9303 4291 9332 4326 9330
TIME...MOT...LOC 0014Z 296DEG 44KT 4321 9318 4287 9321

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 16, 3:00 PM CDT, 4 hours 14 minutes earlier.

Area forecast discussion, Jul 16, 3:00 PM CDT, 4 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
300 PM CDT MON JUL 16 2007

.SHORT TERM /TONIGHT/...
CONVECTION LEFTOVERS NOW IN SOUTHEAST IOWA WITH RAPID
DESTABILIZATION FOR MOST OF THE AREA THIS AFTERNOON. NO CAP TO SPEAK
OF WITH 30 TO 50 KTS OF BULK SHEAR FROM NORTHERN IOWA TO SOUTHWEST
MN. PWATS ALSO HIGH OVER THE AREA WITH A 1.5 TO 1.8 INCHES PRESENT
FROM NORTH CENTRAL THROUGH SOUTHEAST IOWA ATTM. PARAMETERS COMING
TOGETHER FOR SEVERE EVENT ALONG AND SOUTH OF THE STATIONARY FRONTAL
BOUNDARY THIS EVENING AND TONIGHT. LARGE HAIL AND DAMAGING WINDS
REMAIN THE PRIMARY THREAT WITH ISOLATED TORNADOES ALONG THE BOUNDARY
A POSSIBILITY AS WELL. WEAK DRY LINE HAS ALSO DEVELOPED OVER CENTRAL
IA WHERE CONVERGENCE IS ALSO INCREASING. CONVECTION WILL REMAIN
THROUGH THE EVENING INTO THE OVN AS THETAE ADVECTION CONTINUES TO
FEED STORM ACTIVITY AS BOUNDARY MAKES SOME PROGRESS NORTHEAST OVN.
RAINFALL AMTS IN SOME OF THE STRONGER STORMS MAY REACH TO 2 INCHES
OR GREATER...ESPECIALLY CENTRAL AND EAST. TEMPS TO REMAIN WARM OVN
WITH LOWS FROM 65 T0 70.

.LONG TERM.../TUESDAY-MONDAY/...
MODELS IN GENERAL AGREEMENT OVER THE NEXT SEVERAL PERIODS REGARDING
THE EVOLUTION OF THIS MORNINGS FRONTAL BOUNDARY AND ADVANCEMENT OF
WARM AIR INTO STATE THROUGH WED. DIFFERENCES ARISE REGARDING FRONTAL
PASSAGE ON THURSDAY. WITH MAIN WAVE PROGGED TO DROP EAST SOUTHEAST
TONIGHT...BEST CHANCES FOR ANY ORGANIZED CONVECTION DRIVEN BY A
SYNOPTIC FEATURE WILL EXIT THE REGION BY TUES AM THOUGH FRONT AND
INSTABILITY WILL LINGER. THOUGH UNCAPPED THROUGH EARLY TUES...CAP AT
H700 BEGINS TO TAKE OVER DURING THE DAY AS FRONT LIFTS NORTHEAST AND
TEMPS WARM ALOFT. CURRENT H850 PROGS SUGGEST +24 TO +26C OVER
CENTRAL THROUGH NORTHWEST FORECAST AREA BY LATE AFTERNOON. MIXING
NOT SIGNIFICANT...BUT TEMPS SHOULD WARM TO MID 90S ANYWAY OVER THE
REGION IN AREAS WITH LESSER CLOUD COVER...SOUTHWEST TO WEST
ESPECIALLY. SOME CONCERN TUES AFTERNOON FOR NORTHEAST COUNTIES AS
MLCAPE WILL RISE TO >4000 J/KG BY LATE AFTERNOON AND STILL NO CAP.
BULK SHEAR MODEST WITH LIMITED SFC CONVERGENCE THOUGH INSTABILITY
ALONE SHOULD BE ENUF TO GET THINGS GOING BY MID TO LATE AFTERNOON
OVER THE NORTHEAST SECTIONS. HIGHS TUES WILL PUSH HEAT INDICES TO
NEAR 100 WEST. THUNDER CHANCES WILL REMAIN NORTH IN THE
VICINITY OF THE FRONT WHILE CENTRAL AND SOUTH REMAIN HOT/HUMID
THROUGH WED. FRONT BEGINS TO PUSH SOUTH IN RESPONSE TO H500 WAVE
ROTATING ON THE BACK SIDE OF HUDSON BAY SYSTEM BY WED NIGHT/THUR.
GEM/EURO/GFS SEEM TO BE HANDLING ENERGY BETTER WITH TWO SEPARATE
WAVES WHILE NAM CONSOLIDATES SYSTEM INTO ONE...SHIFTING COOL AIR
FARTHER EAST EARLIER...RESULTING IN SLOWER SOUTHERLY PROGRESSION OF
COOL AIR. HAVE SIDED WITH GFS FRONTAL TIMING...BLENDING WITH
SURROUNDING OFFICES. RATHER COOL AIRMASS HEADING INTO THE GREAT
LAKES AGAIN BY THUR NIGHT/FRI. WILL EXPECT TO SEE 50S FOR LOWS WITH
UPPER 70S TO NEAR 80 NORTHEAST FOR HIGHS FRI. HAVE MADE SOME
SEASONAL ADJUSTMENTS BY RAISING MAX A DEGREE OR TWO FROM PREVIOUS
EPISODES. OPERATIONAL GUIDANCE SEEMS TOO HIGH AND WILL BE KEEPING
TMAX CLOSER TO COOLEST MEMBER FOR FRIDAY. HIGH SLIDES EAST QUICKLY
BY LATE SATURDAY ALLOWING WARMER TEMPS TO SLIDE OVER RIDGE AND BACK
INTO REGION SUN AND MONDAY. HAVE GONE ABOVE HPC GUIDANCE ON MONDAY
GIVEN THERMAL PROFILES OF GEM/EURO/GFS.

&&

.AVIATION...16/18Z
SHOWERS AND THUNDERSTORMS EXPECTED TO DEVELOP ALONG A SFC BOUNDARY
CURRENTLY STRETCHING ACROSS ERN SD AND SRN MN INTO NC/NE IOWA BY
LATE THIS AFTERNOON INTO THE EVENING. LOW TO MID LEVEL CU FIELD
CURRENTLY DEVELOPING ACROSS NC/NE IOWA WITH CEILINGS AROUND
BKN025-045 WITH ISOLATED AREAS OF SCT-BKN015. THUNDERSTORM ACTIVITY
IS THEN EXPECTED TO TRANSLATE SOUTHWARD BY LATE EVENING INTO THE
OVERNIGHT HOURS. SOME LOWERED VISIBILITIES ARE EXPECTED WITH THE
THUNDERSTORM ACTIVITY...WITH CEILINGS MOSTLY AOA SCT-BKN025CB.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

AVIATION/SHORT TERM...ALBRECHT
LONG TERM...REV
Hazardous weather outlook, Jul 16, 5:56 PM CDT, 1 hour 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
556 PM CDT MON JUL 16 2007

IAZ004>007-015>017-023>028-033>039-046>050-059>062-072>075-
083>086-094>097-171100-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-GREENE-BOONE-STORY-
MARSHALL-TAMA-DALLAS-POLK-JASPER-POWESHIEK-MADISON-WARREN-MARION-
MAHASKA-CLARKE-LUCAS-MONROE-WAPELLO-DECATUR-WAYNE-APPANOOSE-DAVIS-
556 PM CDT MON JUL 16 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
IOWA...ALONG AND EAST OF A LINE FROM SAC CITY...TO WINTERSET...TO LAMONI.

.DAY ONE...TONIGHT

THUNDERSTORMS WILL BECOME MORE NUMEROUS THIS EVENING...INTO THE
OVERNIGHT HOURS. SOME SEVERE STORMS ARE POSSIBLE WITH LARGE HAIL
UP TO GOLF BALL SIZE AND DAMAGING STRAIGHT LINE WINDS TO 80 MPH
THE MAIN THREATS. AN ISOLATED TORNADO IS ALSO POSSIBLE...MAINLY ALONG
AND EAST OF INTERSTATE 35. SLOW MOVING STORMS WILL PRODUCE
LOCALLY HEAVY RAINFALL...AND COULD BECOME INTENSE ENOUGH TO CAUSE
LOCALIZED FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

SCATTERED THUNDERSTORMS WILL BE POSSIBLE AT VARIOUS TIMES...MAINLY
LATE AFTERNOON AND OVERNIGHT...FROM TUESDAY THROUGH THURSDAY. SOME
OF THESE STORMS MAY BE SEVERE WITH LARGE HAIL AND DAMAGING WINDS.
ADDITIONALLY...AMPLE MOISTURE WILL LEND TO THE STORMS PRODUCING
LOCALLY HEAVY RAINFALL.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED TONIGHT. ACTIVATION MAY ALSO BE
NEEDED AT VARIOUS TIMES FROM TUESDAY THROUGH THURSDAY AS WELL.

IAZ044-045-057-058-070-071-081-082-092-093-171100-
CRAWFORD-CARROLL-AUDUBON-GUTHRIE-CASS-ADAIR-ADAMS-UNION-TAYLOR-
RINGGOLD-
556 PM CDT MON JUL 16 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
IOWA...WEST OF A LINE FROM SAC CITY...TO WINTERSET...TO LAMONI.

.DAY ONE...TONIGHT

ISOLATED THUNDERSTORMS ARE POSSIBLE TONIGHT. IF STORM DEVELOPMENT
DOES OCCUR...A FEW SEVERE STORMS ARE POSSIBLE WITH LARGE HAIL AND
DAMAGING WINDS THE MAIN THREATS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

ISOLATED THUNDERSTORMS WILL BE POSSIBLE AT VARIOUS TIMES...MAINLY
LATE AFTERNOON AND OVERNIGHT...FROM TUESDAY THROUGH THURSDAY. SOME
LOCALIZED HEAVY RAINFALL IS POSSIBLE WITH ANY STORM ALONG WITH
MARGINALLY SEVERE HAIL.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS POSSIBLE...BUT NOT LIKELY TONIGHT.
ACTIVATION MAY ALSO BE NEEDED THROUGH THURSDAY...BUT IS NOT
ANTICIPATED AT THIS TIME.

ALBRECHT/KINNEY

In the hours before

Local storm report, Jul 16, 6:32 PM CDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
632 PM CDT MON JUL 16 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 PM     HAIL             CLARKSVILLE             42.78N 92.67W
07/16/2007  E1.00 INCH       BUTLER             IA   TRAINED SPOTTER

            NICKEL TO QUARTER HAIL HAS LASTED 5 TO 7 MINUTES

&&

ALBRECHT
Local storm report, Jul 16, 6:42 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
642 PM CDT MON JUL 16 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0642 PM     HAIL             SHELL ROCK              42.71N 92.58W
07/16/2007  E1.75 INCH       BUTLER             IA   TRAINED SPOTTER

&&

MRUSSELL
Local storm report, Jul 16, 6:59 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
659 PM CDT MON JUL 16 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0654 PM     HAIL             4 WSW JANESVILLE        42.62N 92.54W
07/16/2007  E2.00 INCH       BLACK HAWK         IA   PUBLIC

&&

ALBRECHT
Local storm report, Jul 16, 7:03 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
703 PM CDT MON JUL 16 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 PM     HAIL             4 WSW JANESVILLE        42.62N 92.54W
07/16/2007  E2.75 INCH       BLACK HAWK         IA   PUBLIC

            GOLF BALL TO BASEBALL SIZE HAIL CONTINUES IN FINCHFORD.

&&

ALBRECHT
Local storm report, Jul 16, 7:10 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
710 PM CDT MON JUL 16 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0706 PM     HAIL             1 NE NEW HARTFORD       42.58N 92.61W
07/16/2007  E1.75 INCH       BUTLER             IA   TRAINED SPOTTER

            QUARTERS TO GOLF BALL SIZED.

&&

MRUSSELL
Local storm report, Jul 16, 7:11 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
711 PM CDT MON JUL 16 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0709 PM     HAIL             CEDAR FALLS             42.52N 92.45W
07/16/2007  E1.00 INCH       BLACK HAWK         IA   TRAINED SPOTTER

&&

REV

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 16, 7:10 PM CDTSevere Thunderstorm WarningDMXBlack Hawk65 min
Jul 16, 7:40 PM CDTSevere Thunderstorm WarningDMXButler, Franklin50 min
Jul 16, 8:02 PM CDTSevere Thunderstorm WarningDMXGrundy43 min
Jul 16, 8:22 PM CDTSevere Thunderstorm WarningDMXBremer38 min
Jul 16, 8:29 PM CDTTornado WarningDMXBlack Hawk, Grundy, Tama31 min
Jul 17, 4:26 AM CDTSevere Thunderstorm WarningDMXBlack Hawk41 min
Jul 17, 5:36 AM CDTSevere Thunderstorm WarningDMXBremer39 min
Jul 17, 3:50 PM CDTFlash Flood WatchDMXBlack Hawk, Bremer, Butler36 hr

Nearby

Severe Thunderstorm Warnings in Iowa, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.